Virginia, 2017Flash Flood and Heavy Rain in Virginia, March 31, 2017
March 31, 2017 · NWS AKQ · 3 events in 3 counties and zones
Scattered thunderstorms in advance of low pressure and a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of low pressure and a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 31, 2:38 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 31, 2:38 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
338 PM EDT Fri Mar 31 2017
.SYNOPSIS...
Low pressure and trailing cold front will move off the Mid Atlantic
coast tonight. High pressure builds over the area for the weekend,
then moves off the coast Monday. Another area of low pressure
crosses the area Tuesday.
&&
.NEAR TERM /TONIGHT/...
Warm front snaking its way across the fa attm with a weak wedge
hanging tuff across the nwrn zones. The dry slot continues to
advance ene with skies bcmg pt sunny as far east as the srn Ches
Bay. Meanwhile, the trailing cold front is still west of the
mts. Triple point low and trailing cold front progged to track
east across the region this evening then offshore by 06Z. Storms
developing along the border beginning to pulse a bit with these
being the main cells to watch over the next few hrs. Additional
storms developing along the advancing cold front.
The cold front crosses the area this evening then moves offshore
by 06Z with drier air quickly cutting off pcpn after fropa. Will
carry likely pops this evening then ramp down by 06Z with decreasing
cldns after midnight. Temps fall into the upr 40s - lwr 50s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure over the Great Lakes Saturday builds SE and over the
Mid Atlantic Sunday before moving off the coast Monday. Moisture
returns later Monday ahead of the next system approaching from the
west. Dry and mild through Monday morning. Highs Saturday from the
upr 50s-lwr 60s along the eastern shore to the upr 60s-mid 70s west
of the Bay. Lows 40-45. A bit cooler Sunday with highs in the 60s
except 55-60 at the beaches. Lows 45-50. Shwrs return late Monday
afternoon across the piedmont. Highs in the upr 50s-lwr 60s ern
shore, mid 60s-lwr 70s west of the bay.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Low pressure and an associated upper trough will track across the
area Monday night into Tuesday. Some timing questions exist with
respect to how soon the pcpn arrives late Monday and how quickly it
exits on Tuesday. The ECMWF solution is faster compared to the GFS
and would allow dry conditions Monday afternoon. Did not get too
specific with the timing just yet...keeping pops in thru the day.
However, would expect pcpn to end sooner given the progressive look
to this feature. Likely/categorical PoPs Monday night (70-80%), then
50-70% Tuesday (highest E/NE). After that, should see a period of
dry wx from late Tue thru Wed night. The next system is expected to
impact the region Thursday into next Friday. Have included chc pops
for now 30-40%. Warm Tues/Wed with highs in the mid 60s to mid 70s.
Cooler next Thu/Fri with highs dropping into the 50s to low 60s by
next Fri.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The main band of rain and embedded thunderstorms with associated IFR
was sliding off the coast at 18Z. Scattered thunderstorms were
developing farther inland and may still impact the TAF sites during
the afternoon. Low pressure over south central Virginia will move
northeast with a trailing cold front moving off the coast by
evening. High pressure begins to build over the Mid Atlantic States
Saturday morning with a clearing sky and VFR conditions. Gusty south
winds this afternoon will veer to southwest and later west during
the evening and overnight.
OUTLOOK...VFR conditions prevail during the weekend as surface high
pressure settles over the region by Sunday. The high moves off the
coast Sunday night and Monday as low pressure becomes centered
over the lower Mississippi Valley. That low will impact the
weather Monday night and Tuesday with showers and thunderstorms
with degraded aviation conditions likely. Improvement is
expected to improve for Tuesday night and Wednesday.
&&
.MARINE...
SCA hazards have been maintained as is this afternoon. SCA ends for
the rivers at 7 pm...followed by the Sound/Bay at 10 pm.
Cold front slides offshore tonight with winds/waves/seas decreasing
behind the front. Will end SCA for the southern waters at 1 am...and
the northern waters have been extended until 10 am Sat for elevated
seas. SCA's not likely Sat despite weak N surge. May have some seas
up to 5 ft across the outer waters Sat night into Sunday. Will hold
off with any headlines for now given low confidence.
Marine conditions then improve Sunday night into Monday. Another
low pressure system affects the region late Mon/Tue.
&&
.TIDES/COASTAL FLOODING...
Another coastal flood statement may be needed for the Bay side of
the Lwr MD Eastern Shore for the high tide cycle Sat morning. This
would mainly be for Bishops Head where levels may again come close
to minor flood thresholds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ635>638.
Small Craft Advisory until 10 PM EDT this evening for
ANZ630>634.
Small Craft Advisory until 10 AM EDT Saturday for ANZ650-652-
654.
Small Craft Advisory until 1 AM EDT Saturday for ANZ656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...LSA
MARINE...JDM
TIDES/COASTAL FLOODING...JDMHazardous weather outlook, Mar 31, 2:20 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service WAKEFIELD VA
320 PM EDT Fri Mar 31 2017
MDZ021>025-VAZ048-064-075>078-509-510-519-521-522-011930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Western Louisa-Eastern Louisa-Western King and Queen-Western Essex-
Eastern Essex-
320 PM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.
.DAY ONE...Tonight.
There is a slight risk of strong to severe thunderstorms this
evening. Some of the storms may produce strong gusty winds...small
hail...and heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ060>062-065>069-079>090-092-093-095>100-
511>518-520-523>525-011930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Eastern King and Queen-
York-Newport News-Hampton/Poquoson-
320 PM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
There is a slight risk for severe thunderstorms this evening.
Scattered severe thunderstorms are possible. The main threats will
be damaging winds...large hail...and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
44
In the hours before
Local storm report, Mar 31, 5:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 SE AHOSKIE 36.27N 76.97W
03/31/2017 E1.00 INCH HERTFORD NC LAW ENFORCEMENT
.
&&
JOLocal storm report, Mar 31, 5:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
638 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 S PORTLOCK 36.76N 76.28W
03/31/2017 E1.00 INCH CITY OF CHESAPEAKE VA PUBLIC
.
&&
JOLocal storm report, Mar 31, 5:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 3 SSE GREENBRIER 36.75N 76.18W
03/31/2017 CITY OF CHESAPEAKE VA LAW ENFORCEMENT
TORNADO REPORTED AT CENTERVILLE TURNPIKE AND
APPALACHIAN. CHURCH HAS BEEN DESTROYED.
RELAYED BY 911. .
&&
JOLocal storm report, Mar 31, 5:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 2 SE GALLUPS CORNER 36.78N 76.11W
03/31/2017 CITY OF VIRGINIA BEVA PUBLIC
TORNADO OBSERVED THAT BADLY DAMAGED AT LEAST
6 HOUSES.
&&
NWS WAKEFIELD VA
IRIS SYSTEMSpecial weather statement, Mar 31, 5:46 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
646 PM EDT FRI MAR 31 2017
NCZ013>017-031-032-312330-
Hertford-Pasquotank-Camden-Gates-Perquimans-Western Currituck-Chowan-
646 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMDEN...NORTHWESTERN
PASQUOTANK...NORTHWESTERN PERQUIMANS...SOUTHEASTERN GATES...
NORTHWESTERN CURRITUCK AND NORTHWESTERN CHOWAN COUNTIES...
At 646 PM EDT, a strong thunderstorm was located over Ryland, moving
east at 50 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
This storm will be near...
Belvidere around 650 PM EDT.
Chapanoke around 700 PM EDT.
Morgans Corner around 705 PM EDT.
Elizabeth City and South Mills around 710 PM EDT.
Camden, Elizabeth City State University and Whitehall Shores
around 715 PM EDT.
Moyock around 720 PM EDT.
Indiantown around 725 PM EDT.
Other locations impacted by this storm include Gliden, Pierceville,
Peach, Arrowhead Beach, Parkville, Tar Corner, Nicanor, Gregory,
Carter and Pasquotank.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3622 7672 3624 7671 3624 7672 3627 7670
3629 7670 3634 7675 3655 7606 3637 7604
3635 7604 3629 7603
TIME...MOT...LOC 2246Z 255DEG 42KT 3630 7662
ALBLocal storm report, Mar 31, 5:48 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
648 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL COURTLAND 36.71N 77.06W
03/31/2017 U1.00 INCH SOUTHAMPTON VA PUBLIC
.
&&
NWS WAKEFIELD VA
IRIS SYSTEMFlash Flood, Chesapeake (C)
- When
- March 31, 5:50 PM EST to 10:00 PM EST
- Where
- Chesapeake (C) County, 2.76 mi S of Broad Creek to 0.99 mi NNE of Butts
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.810, -76.220
Knee high water was reported at Sparrow Intermediate School.
Heavy Rain, Portsmouth (C)
- When
- March 31, 6:40 PM EST
- Where
- Portsmouth (C) County, 1.38 mi N of Cradock
- Reported by
- CoCoRaHS
- Coordinates
- 36.800, -76.330
Rainfall total of 3.36 inches was reported.
Heavy Rain, Virginia Beach (C)
- When
- March 31, 7:00 PM EST
- Where
- Virginia Beach (C) County, 1.8 mi WSW of North Virginia Beach
- Reported by
- CoCoRaHS
- Coordinates
- 36.890, -76.030
Rainfall total of 4.52 inches was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, March 31, 2017$8.2 million · EF2 · 19 events
- Heavy Rain in West Virginia, March 31, 20171 death · 1 event
- Tornado and Hail in North Carolina, March 31, 2017$254,000 · EF1 · 6 events
- Winter Storm and Winter Weather in Vermont, March 31, 2017$125,000 · 16 events
- Strong Wind in California, March 31, 2017$55,000 · 2 events
- Flash Flood and Damaging Winds in North Carolina, March 31, 2017$51,000 · 50 kt wind · 3 events
- Heavy Snow in New Hampshire, March 31, 201715 events
- High Surf in Hawaii, March 31, 201713 events
- Heavy Snow in Maine, March 31, 20178 events
- Flooding in New Jersey, March 31, 20176 events
- Blizzard and Winter Storm in Wyoming, March 31, 201751 kt wind · 5 events
- Flooding in Delaware, March 31, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686353, 686362, 686369.